Alabama, 2023

Damaging Wind in Alabama, August 5, 2023

August 5, 2023 · NWS MOB · 1 event in 1 county or zone

Strong thunderstorms moved across the area and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong thunderstorms moved across the area and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 5, 3:30 PM CST, 1 hour earlier.

Area forecast discussion, Aug 5, 3:30 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Mobile AL
430 PM CDT Sat Aug 5 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Sunday)
Issued at 430 PM CDT Sat Aug 5 2023

An active day is currently ongoing with scattered to
numerous showers and thunderstorms currently ongoing. The bulk of
the storms are centered over the northwestern Florida Panhandle as a
slowly moving outflow boundary drifts westward. Upstream confluence
has allowed for backbuilding of storms along this boundary currently
located over central Santa Rosa County. PWATS in excess of 2 inches
will allow for efficient rain rates of 2 to 3 inches per hour and
slow west propagation will likely support heavy rainfall leading to
minor flooding and localized instances of flash flooding. Gusty
winds around 40 to 50 mph potentially up to 60 mph have been
occurring with this cluster of storms as it progresses westward. This
activity is expected to continue through the evening before subsiding
with the loss of daytime heating.

Sunday will be pretty close to a mirror replica of today as the
upper ridge over Texas continues to slowly retreat westward and
upper troughing digs into the Ohio River valley. A shortwave is
expected to propagate through the flow leading to scattered to
likely showers and thunderstorms during the afternoon. The best rain
chances will be focused further east away from the influences of the
upper ridge. The main concerns will be with heavy rainfall and some
isolated instances of gusty winds as DCAPES float around 1000 J/KG.
PWATS will be around 2 to 2.25 inches which would once again support
heavy rainfall rates.

Prior to any storms, heat will be the talk as once again
temperatures will climb into the mid to upper 90s with dewpoints in
the low to mid 70s. This will result in heat indices of around 110
to 112 or just below excessive heat warning. The only reason we did
not decide to pull the trigger on a heat warning is 1. Uncertainty
with afternoon storms across the area potentially limiting the heat
and 2. Majority of the area will likely fall within our 108 to 112
degree heat advisory criteria and not enough areas is expected to
see higher. However, some locations especially along the immediate
coastal interface will likely see heat indices of around 112 to
maybe some localized 113 during the afternoon as the seabreeze moves
inland. In the grand scheme of things this is splitting hairs and
the overall message is it will be absolutely miserable outside and
dangerous to spend extended periods outdoors. Be sure to drink
plenty of water and limit time in direct sunlight as much as
possible. BB/03

&&

.SHORT TERM...
(Sunday night through Tuesday night)
Issued at 430 PM CDT Sat Aug 5 2023

An upper level ridge of high pressure remains oriented across the
Desert Southwest and into west/southwest TX through Monday before
shifting eastward across south TX and the adjacent Gulf Tuesday
and Tuesday night. Mid level westerly mid to upper level flow
will meanwhile increase across MS/AL/northwest FL into early next
week along the base of a trough axis that amplifies somewhat east
of the MS River Valley. Convective coverage may be somewhat more
limited over the forecast area on Monday as compared to Sunday,
but moisture will be sufficient to keep isolated to scattered
storms in the forecast, particularly in the vicinity of the
western FL panhandle and adjacent south central AL. Storm chances
may trend higher on Tuesday, becoming more scattered to numerous
in coverage as a frontal boundary sinks southward into our region
along the amplifying mid level trough axis. Isolated strong to
severe storms will remain possible on Monday given MLCAPE values
of 2500-3500 J/KG, but severe storm and heavy rainfall potential
could tick a little higher on Tuesday, especially over interior
areas where MLCAPE values could increase over 3000-4000 J/KG in
the vicinity of the boundary. Hot temperatures will persist into
early next week with highs ranging in the mid to upper 90s and
maximum heat indices between 105-110 degrees over the entire area
Monday, and over the southern half of our region (south of the
boundary) by Tuesday. /21

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 430 PM CDT Sat Aug 5 2023

Very little change was made to the extended forecast period.
Scattered storms will remain possible each day as periodic
shortwave impulses in westerly to northwesterly flow move across
the region. Rich deep layer moisture and moderate to strong
instability will likely support a few strong to severe storm cells
with locally heavy rainfall each day. Temperatures will remain hot
in the mid to upper 90s each day with maximum heat indices of
102-107 degrees Wednesday and Thursday potentially trending a
little higher back to near or within Heat Advisory thresholds by
Friday and Saturday. /21

&&

.MARINE...
Issued at 430 PM CDT Sat Aug 5 2023

No hazards are expected as a light diurnal flow to slight
westerly flow will persist through Wednesday. Isolated to Scattered
showers and storms may be possible along the near coastal waters
during the late afternoons. BB/03

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77  97  78  98  79  97  77  94 /  20  30  20  20  10  50  30  40
Pensacola   78  96  80  96  81  96  78  94 /  30  40  20  20  10  50  30  50
Destin      80  93  82  93  83  94  80  93 /  30  60  30  30  10  50  30  50
Evergreen   74  97  75  98  76  96  72  95 /  20  60  30  30  20  60  40  50
Waynesboro  75  98  76  98  75  94  73  95 /  40  30  20  20  20  50  20  40
Camden      74  95  75  96  74  90  71  91 /  30  60  20  30  20  50  30  50
Crestview   73  97  75  98  76  97  72  96 /  20  60  30  30  10  60  30  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for ALZ051>060-
     261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for MSZ067-075-076-
     078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Aug 5, 4:10 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
510 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Tstm Wnd Gst     Brookley Field ASOS     30.62N 88.07W
08/05/2023  M49 MPH          Mobile             AL   ASOS

            ASOS station KBFM at Mobile Brookley Field
            in downtown gusted to 49mph.

&&

mb
Local storm report, Aug 5, 4:13 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
513 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Gst     2 ENE Pensacola Beach   30.34N 87.12W
08/05/2023  M39 MPH          Escambia           FL   Mesonet

            WeatherSTEM station on Pensacola Beach
            gusted to 39mph.

&&

mb
Local storm report, Aug 5, 4:14 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
514 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tstm Wnd Gst     Pensacola NAS           30.35N 87.32W
08/05/2023  M39 MPH          Escambia           FL   AWOS

            AWOS station KNPA on the NAS Pensacola Base
            gusted to 39mph.

&&

mb
Special weather statement, Aug 5, 4:14 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
514 PM CDT Sat Aug 5 2023

ALZ059-262-FLZ201-052300-
Baldwin Inland AL-Escambia AL-Escambia Inland FL-
514 PM CDT Sat Aug 5 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BALDWIN...
SOUTHWESTERN ESCAMBIA AND NORTHWESTERN ESCAMBIA COUNTIES THROUGH 600
PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Poarch Creek Reservation, or 12 miles north of Bay
Minette, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Atmore, I65 And CR 1, and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3109 8787 3119 8758 3097 8744 3084 8775
TIME...MOT...LOC 2213Z 331DEG 11KT 3105 8770

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Aug 5, 4:21 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
521 PM CDT Sat Aug 5 2023

ALZ056-059-060-FLZ203-205-052300-
Conecuh AL-Covington AL-Escambia AL-Okaloosa Inland FL-
Santa Rosa Inland FL-
521 PM CDT Sat Aug 5 2023

...STRONG THUNDERSTORMS WILL IMPACT EASTERN ESCAMBIA...SOUTHEASTERN
CONECUH...SOUTHWESTERN COVINGTON...NORTHWESTERN OKALOOSA AND
NORTHEASTERN SANTA ROSA COUNTIES THROUGH 600 PM CDT...

At 520 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles east of East Brewton, or 11 miles east of
Brewton, moving south at 15 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Castleberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3134 8710 3149 8671 3099 8656 3087 8700
TIME...MOT...LOC 2220Z 341DEG 14KT 3113 8688

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Aug 5, 4:28 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
528 PM CDT Sat Aug 5 2023

ALZ263-265-052330-
Mobile Coastal AL-Mobile Central AL-
528 PM CDT Sat Aug 5 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MOBILE COUNTY
THROUGH 630 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
I10 And I65, or over Tillmans Corner, moving southwest at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Tillmans Corner, Theodore, I10 And I65, and Mobile
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3074 8815 3060 8803 3037 8821 3060 8840
TIME...MOT...LOC 2228Z 052DEG 8KT 3062 8813

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Mobile radar (KMOB), 12 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
August 5, 4:30 PM CST to 4:32 PM CST
Where
Mobile County, 1.38 mi WNW of Navco
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.640, -88.120

High winds damaged a roof and downed power lines on Halls Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133598.